Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 263, NWS Paducah, KY

June 17, 2011Franklin County, Jefferson County, Illinois

NWS Paducah, KY issued this severe thunderstorm warning at Jun 17, 2011, 1:11 PM CDT for Franklin County, Jefferson County, Illinois. It was in force for 34 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2011, 1:11 PM CDT (18:11 UTC)
Expired
Jun 17, 2011, 1:45 PM CDT
In force
34 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, IL, Jefferson County, IL

The radar

The Evansville,IN radar (KVWX), 113 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 1:46 PM CDTHAIL 1Sesser, IL
Jun 17, 1:50 PM CDTTSTM WND DMGWaltonville, ILTREES DOWN ALONG HIGHWAY 37 BETWEEN MOUNT VERNON AND WALTONVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.2 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2011-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 786 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2011-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
786 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

136 
WUUS53 KPAH 171811
SVRPAH
ILC055-081-171845-
/O.NEW.KPAH.SV.W.0263.110617T1811Z-110617T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
111 PM CDT FRI JUN 17 2011

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS...
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS...

* UNTIL 145 PM CDT.

* AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 31
  MILES WEST OF SESSER..AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SESSER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. SEEK SHELTER INDOORS. STAY TUNED TO
WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST SEVERE WEATHER
INFORMATION.

&&

LAT...LON 3847 8871 3788 8871 3787 8915 3804 8915
      3809 8912 3811 8914 3812 8913 3814 8915
      3847 8915
TIME...MOT...LOC 1812Z 273DEG 33KT 3817 8961
WIND...HAIL 60MPH 1.00IN

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:32 AM CDT, 9 hours 39 minutes earlier.

Area forecast discussion, Jun 17, 3:32 AM CDT, 9 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
332 AM CDT FRI JUN 17 2011

.DISCUSSION...
GIVEN THE MORE DRAMATIC SHIFT BY THE SHORT RANGE NUMERICAL
GUIDANCE /NAMELY THE 00Z NAM-WRF AND THE 21Z...03Z SREF/ IN THE
EVOLUTION OF THE LOW AMPLITUDE MID-LEVEL RIDGE OVER THE WFO PAH
FORECAST AREA OVER THE WEEKEND...THE CURRENT FORECAST PACKAGE HAS
BEEN ADJUSTED TO REFLECT A WETTER SOLUTION THROUGH AT LEAST EARLY
SUNDAY.

THIS FORECAST IS FURTHER COMPLICATED BY THE MESOSCALE INTERACTIONS
EITHER ONGOING OR ANTICIPATED DURING THE NEXT 24-72 HOURS. TO
ILLUSTRATE THE POINT...THE MCS THAT IMPACTED NERN OK ABOUT 24
HOURS AGO MUTATED INTO A DECENT MCS OVER NERN AR/WRN TN/NRN MS
DURING THE DAY ON THURSDAY...MITIGATING/RETARDING THE NEWD FLOW OF
MOISTURE/INSTABILITY/LIFT INTO THE WFO PAH FORECAST AREA UNTIL
NOW. THE CURRENT CONVECTIVE ACTIVITY OVER SERN MO IS CLOSELY TIED
TO A SHARP WARM FRONTAL ZONE/MID-LEVEL VORTICITY AXIS EVIDENT OVER
SOUTH CENTRAL MO ON ALL OF THE 00Z FRIDAY MANDATORY UPPER LEVEL
CHARTS. IF IT WERE NOT FOR THE COLD POOL OVER NERN AR/WRN TN
DISRUPTING THE LOW LEVEL FLOW...MORE CONVECTION WOULD HAVE TAKEN
PLACE FURTHER EAST ACROSS THE WFO PAH FORECAST AREA.

FOR TODAY...MODIFIED POP/WX CHANCES TO REFLECT THE ANTICIPATED
EASTWARD MOVEMENT OF THE WARM FRONT BALANCED BY THE WANING IMPACT
OF THE COLD POOL/CLOUD COVER...ETC DURING THE MORNING
HOURS...PLACING THE HIGHEST POPS EAST OF THE MS RIVER DURING THE
AFTERNOON.

THE DIFFICULTY IN THE POP/WX FORECAST COMES TONIGHT AND EXTENDS
THROUGH EARLY SUNDAY...AS THE DEEPENING LOW OVER THE WESTERN U.S.
GRADUALLY BECOMES MORE ORGANIZED AND BUILDS THE RIDGE FURTHER
NORTH INTO THE WFO PAH FORECAST AREA...PROVIDING SOME CAPPING WITH
WARMER MID-LEVEL TEMPERATURES. THERE ARE A SERIES OF MINOR
RIPPLES/ SHORTWAVES/ EMBEDDED AND ROTATING AROUND THE BASE OF THE
WESTERN U.S TROUGH/LOW...AND WILL IMPEDE THE DEVELOPMENT OF THE
RIDGE. GIVEN THE INDUCED BAROCLINICITY ASSOCIATED WITH THESE
WAVES...THERE WILL LIKELY BE RUN TO RUN VARIATIONS IN THE
PLACEMENT OF CONVECTIVE ACTIVITY ACROSS THE WFO PAH FORECAST AREA.
FOR NOW...POP CHANCES HAVE BEEN INCREASED AND PUSHED BACK FURTHER
WEST...WITH THE LOWEST CHANCES ALONG THE EDGE OF BUILDING RIDGE
TOWARD THE END OF THE WEEKEND.

FOR MONDAY THROUGH TUESDAY...THE RIDGE SHOULD DOMINATE AND
MINIMIZE ANY MEASURABLE CHANCES FOR PRECIPITATION. BY
WEDNESDAY...THE LEADING INFLUENCE OF THE APPROACHING/EJECTING
WESTERN U.S. LOW SHOULD BEGIN TO IMPACT THE WFO PAH FORECAST AREA.

MAX/MIN TEMPERATURES AND DEWPOINTS WILL BE HARD TO PIN DOWN WITH
THE MESOSCALE INFLUENCES IN PLACED THIS WEEKEND. THEREFORE...IT
WOULD BE WISE TO EXPECT SOME SIGNIFICANT DEVIATIONS FROM FORECAST
TEMPERATURES IN THE VICINITY AND CORE OF MCS TRACKS THIS WEEKEND.

&&

.AVIATION...
WITH THE WARM FRONT ALREADY THROUGH ALL TAF SITES...WINDS...OUTSIDE
OF THUNDERSTORM OUTFLOWS...WILL GENERALLY BE SOUTH TO SOUTHWEST
THROUGH THE ENTIRE PERIOD. STRONGEST WIND SPEEDS WILL TYPICALLY BE
IN THE AFTERNOON AND NOT MORE THAN 10KTS SUSTAINED. WINDSPEEDS
TONIGHT WILL BE AROUND 5KTS...PLENTY ENOUGH TO PREVENT SIGNIFICANT
FOG DEVELOPMENT.

OTHERWISE...THE ONLY CONCERN TO AVIATION FOR THE 12Z TAFS WILL BE
THUNDERSTORMS. THUNDERSTORMS WILL FLIRT WITH KCGI AND KPAH BY
SUNRISE THIS MORNING...AND THEN GENERALLY SHIFT TOWARD THE NORTHEAST
AND KOWB/KEVV FOR FRIDAY AFTERNOON AND NIGHT. THERE IS SOME SIGNAL
FOR A NOCTURNAL CONVECTIVE SYSTEM TO MOVE THROUGH THE ENTIRE AREA
LATE TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

AVIATION/FIRE WEATHER...DRS
SHORT/LONG TERM PUBLIC...SMITH
Hazardous weather outlook, Jun 17, 4:32 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
432 AM CDT FRI JUN 17 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
432 AM CDT FRI JUN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS OVER EXTREME SOUTHEAST MISSOURI...NEAR THE
BOOT HEEL...AND INTO EXTREME SOUTHWEST KENTUCKY MAY PRODUCE LARGE
HAIL AND GUSTY WINDS BEFORE DAYBREAK TODAY.

THE STORM PREDICTION CENTER HAS POSTED A SLIGHT RISK OF SEVERE
THUNDERSTORMS ALONG AND WEST OF A LINE FROM POPLAR BLUFF AND CAPE
GIRARDEAU MISSOURI...ONWARD TO WEST FRANKFORT AND WEST SALEM IN
SOUTHERN ILLINOIS. THE MAIN HAZARDS WITH ANY THUNDERSTORMS WOULD
BE LARGE HAIL AND DAMAGING WINDS. THE TIME PERIODS OF GREATEST
CONCERN WOULD BE FROM LATE MORNING TO EARLY AFTERNOON TODAY...THEN
AGAIN JUST BEFORE DAYBREAK SATURDAY MORNING.

SECONDARY HAZARDS FOR ANY THUNDERSTORMS TODAY OR TONIGHT WILL BE
LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK OF SEVERE
STORMS FOR MOST OF THE OUTLOOK AREA...WITH THE POSSIBLE EXCEPTION
OF THE SOUTHERN BORDER COUNTIES OF SOUTHEAST MISSOURI AND WEST
KENTUCKY...FOR SATURDAY AND SUNDAY. THE MAIN HAZARD WILL BE
DAMAGING WIND GUSTS FROM CLUSTERS OF THUNDERSTORMS...WITH SECONDARY
HAZARDS TIED TO DAMAGING HAIL AND FREQUENT LIGHTNING.

ON SATURDAY...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY MAY GUST AS HIGH
AS 30 MPH DURING THE LATE MORNING AND AFTERNOON HOURS...ESPECIALLY
ACROSS PARTS OF WEST KENTUCKY...SOUTHERN ILLINOIS AND EXTREME
SOUTHEAST MISSOURI. A LAKE WIND ADVISORY MAY BE NEEDED.

HEAT INDEX VALUES WILL LIKELY REACH INTO THE 100 TO 105 DEGREE
RANGE ACROSS THE DELTA REGION OF SOUTHEAST MISSOURI...AND
ADJACENT SECTIONS OF EXTREME SOUTHWEST KENTUCKY AND ILLINOIS
BETWEEN NOON AND 8 PM ON SATURDAY. IN ADDITION...HEAT INDEX VALUES MAY HOVER
AROUND 100 DEGREES MONDAY AFTERNOON ACROSS MOST OF THE OUTLOOK
AREA...OUTSIDE OF THUNDERSTORM ACTIVITY.

SCATTERED THUNDERSTORMS ARE FORECAST AGAIN WEDNESDAY AND THURSDAY.
THE PROBABILITY OF WIDESPREAD SEVERE WEATHER IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON...AND AGAIN ON SATURDAY
AND SUNDAY.

SMITH

In the hours before

Local storm report, Jun 17, 7:19 AM CDT, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
719 AM CDT FRI JUN 17 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 AM     HAIL             ROUND KNOB              37.22N 88.73W
06/17/2011  M1.25 INCH       MASSAC             IL   TRAINED SPOTTER

&&

JAYSONW
Special weather statement, Jun 17, 7:35 AM CDT, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
735 AM CDT FRI JUN 17 2011

ILZ090-094-KYZ005-007-008-011-171300-
MASSAC IL-POPE IL-LIVINGSTON KY-MCCRACKEN KY-LYON KY-MARSHALL KY-
735 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POPE AND
SOUTHEASTERN MASSAC COUNTIES IN SOUTHERN ILLINOIS...AND NORTHERN
MARSHALL...SOUTHWESTERN LYON...EASTERN MCCRACKEN AND SOUTHERN
LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 800 AM CDT...

AT 731 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND VERY
STRONG WINDS BETWEEN 40 AND 50 MPH.  THIS STORM WAS LOCATED 4 MILES
NORTHWEST OF CALVERT CITY...MOVING EAST AT 30 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE GRAND RIVERS AND KUTTAWA.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH
Special weather statement, Jun 17, 7:47 AM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
747 AM CDT FRI JUN 17 2011

KYZ006-009-171330-
GRAVES KY-CALLOWAY KY-
747 AM CDT FRI JUN 17 2011

...SIGNIFICANT WEATHER ADVISORY FOR CALLOWAY AND EASTERN GRAVES
COUNTIES IN WESTERN KENTUCKY UNTIL 830 AM CDT...

AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL...AND STRONG WINDS AROUND 40 MPH.  THIS STORM WAS LOCATED NEAR
KIRKSEY...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS THAT MAY BE IMPACTED INCLUDE HARRIS GROVE AND MURRAY.

FREQUENT DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. THIS STORM
WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING
WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN
DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 7:19 AM CDTSevere Thunderstorm WarningPAHMassac, Pope41 min
Jun 17, 12:56 PM CDTSevere Thunderstorm WarningPAHJackson, Perry49 min
Jun 17, 1:45 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Jefferson, Saline, Wayne, Williamson45 min
Jun 17, 2:00 PM CDTSevere Thunderstorm WarningPAHEdwards, Gallatin, Wabash, White50 min
Jun 17, 2:16 PM CDTSevere Thunderstorm WarningPAHJackson, Johnson, Union, Williamson16 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.